Alert archive / Montana / Red Flag Warnings in 2008
Red Flag Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 19, 2008, 5:43 AM MDT for 18 counties in Montana. It took effect at Aug 19, 2008, 12:00 PM MDT. It was in force for 8 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 2008, 5:43 AM MDT (11:43 UTC)
- In effect from
- Aug 19, 2008, 12:00 PM MDT
- Expired
- Aug 19, 2008, 7:47 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 2:30 PM MDT | HAIL 0.75 | 25 Ne Lincoln, MT | ONLY A LITTLE HAIL WITH MOST PEA SIZED |
| Aug 19, 2:45 PM MDT | TSTM WND GST 55 | Silver City, MT | ESTIMATED WIND GUSTS NEAR 55 MPH IN SILVER CITY. |
| Aug 19, 2:48 PM MDT | TSTM WND GST 59 | 3 Sw Cut Bank, MT | 59 MPH WIND GUST AT THE CUT BANK AIRPORT. |
| Aug 19, 2:50 PM MDT | TSTM WND GST 55 | Helena, MT | ESTIMATED WIND GUSTS NEAR 55 MPH IN THE HELENA VALLEY. DUST BLOWING THROUGH THE VALLEY. SOME TENTS BLOWN DOWN. |
| Aug 19, 2:50 PM MDT | TSTM WND GST 58 | 15 N Helena, MT | PEAK WIND GUST TO 58 MPH. SMALL DAMAGE TO A FENCE. TIME OF EVENT IS ESTIMATED. |
| Aug 19, 2:51 PM MDT | TSTM WND GST 44 | 3 Ene Helena, MT | 44 MPH PEAK WIND GUST AT THE HELENA AIRPORT. |
| Aug 19, 3:00 PM MDT | TSTM WND DMG | 20 Se Cascade, MT | TREE BRANCHES DOWN...AROUND ONE INCH IN DIAMETER. TIME OF EVENT IS ESTIMATED. |
| Aug 19, 3:05 PM MDT | TSTM WND GST 50 | Conrad, MT | ESTIMATED WIND GUSTS NEAR 50 MPH. |
| Aug 19, 3:25 PM MDT | TSTM WND GST 70 | 7 Se Dutton, MT | SMALL TREE SPLIT IN HALF. WIND GUSTS ESTIMATED UP TO 70 MPH. |
| Aug 19, 3:30 PM MDT | TSTM WND GST 50 | Manchester, MT | ESTIMATED WIND GUSTS NEAR 50 MPH IN MANCHESTER. |
| Aug 19, 3:39 PM MDT | TSTM WND GST 47 | 5 Wsw Great Falls, MT | 47 MPH PEAK WIND GUST AT THE GREAT FALLS AIRPORT. |
| Aug 19, 3:46 PM MDT | TSTM WND GST 50 | 1 S Sweet Grass, MT | 50 MPH WIND GUST AT THE DOT SENSOR SOUTH OF SWEET GRASS. |
| Aug 19, 4:56 PM MDT | TSTM WND GST 56 | 2 E Inverness, MT | 56 MPH PEAK WIND GUST AT THE DOT SENSOR JUST EAST OF INVERNESS. |
| Aug 19, 5:39 PM MDT | TSTM WND GST 59 | 4 W Havre, MT | 59 MPH PEAK WIND GUST AT THE HAVRE AIRPORT. |
| Aug 19, 5:47 PM MDT | TSTM WND GST 60 | Havre, MT | ESTIMATED WIND GUSTS BETWEEN 50 AND 60 MPH IN THE CITY OF HAVRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 11.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 4043 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTFX 191143 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 543 AM MDT TUE AUG 19 2008 MTZ112>118-192200- /O.UPG.KTFX.FW.A.0006.080819T1800Z-080820T0600Z/ /O.NEW.KTFX.FW.W.0009.080819T1800Z-080820T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 543 AM MDT TUE AUG 19 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR LOW HUMIDITIES...GUSTY SHIFTING WINDS...AND POSSIBLY DRY THUNDERSTORMS FOR NORTH CENTRAL AND MOST OF SOUTHWEST MONTANA... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THIS RED FLAG WARNING IS FOR LOW HUMIDITIES...GUSTY SHIFTING WINDS...AND POSSIBLY DRY THUNDERSTORMS. THE WARNING INCLUDES NORTH CENTRAL AND MOST OF SOUTHWEST MONTANA. AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED THUNDERSTORMS TO SOUTHWEST AND NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING. AFTERNOON HUMIDITIES ARE ALSO EXPECTED TO FALL TO NEAR 10 PERCENT AT LOWER ELEVATIONS...WHICH MAY CAUSE SOME THUNDERSTORMS TO BE DRY WITH STRONG AND ERRATIC WIND GUSTS. BREEZY SOUTHERLY SURFACE WINDS WILL ALSO BECOME MORE WESTERLY AND GUSTY THROUGHOUT THE DAY. ALL OF THESE FACTORS WILL COMBINE TO CAUSE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$ COULSTON
2 follow-up statements
000 WWUS85 KTFX 192030 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 230 PM MDT TUE AUG 19 2008 MTZ112>118-200300- /O.CON.KTFX.FW.W.0009.000000T0000Z-080820T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 230 PM MDT TUE AUG 19 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR FOR VERY WARM TEMPERATURES AND LOW HUMIDITIES ALONG WITH BREEZY WINDS A FRONTAL PASSAGE AND SCATTERED THUNDERSTORMS THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. VERY WARM AND DRY CONDITIONS WILL CONTINUE THROUGH THIS EVENING DUE TO SOUTHWEST FLOW ALOFT AHEAD OF AN UPPER LEVEL DISTURBANCE. BREEZY WINDS WILL CONTINUE AS WELL WITH A COLD FRONT EXPECTED TO MOVE THROUGH THE REGION THIS EVENING...SHIFTING WINDS TO THE WEST AND NORTHWEST. THE COLD FRONT WILL REACH AREAS FROM CUT BANK TO HELENA BY 1800...GREAT FALLS TO BOZEMAN BY AROUND 2000 AND HAVRE TO LEWISTOWN BY AROUND 2200. IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE COLD FRONT WITH SOME THUNDERSTORMS HAVING THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND HAIL. WETTING RAINS MAY NOT ACCOMPANY ALL STORMS. ALL OF THESE FACTORS WILL COMBINE TO CAUSE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$ HOENISCH
000 WWUS85 KTFX 200147 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 747 PM MDT TUE AUG 19 2008 MTZ112>118-200300- /O.CAN.KTFX.FW.W.0009.000000T0000Z-080820T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 747 PM MDT TUE AUG 19 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED FLAG WARNING FOR ALL OF NORTH CENTRAL AND SOUTHWEST MONTANA. RELATIVE HUMIDITIES HAVE INCREASED ABOVE 30 PERCENT FOR MOST LOCATIONS...AND THE THREAT FOR DRY THUNDERSTORMS HAS DIMINISHED GREATLY. THUS THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 19, 5:31 AM MDT, 12 minutes earlier.
Area forecast discussion, Aug 19, 5:31 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 531 AM MDT TUE AUG 19 2008 ...UPDATE TO AVIATION... .DISCUSSION... TODAY THROUGH THURSDAY...AN UPPER LEVEL TROUGH OFF THE PACIFIC NORTHWEST COAST THIS MORNING WILL SLOWLY APPROACH THE COAST TODAY AND TONIGHT. THIS WILL KEEP WESTERN AND CENTRAL MONTANA UNDER THE INFLUENCE OF AN INCREASINGLY MOIST SOUTHWESTERLY FLOW ALOFT. DISTURBANCES IN THIS FLOW WILL MOVE FROM SOUTHWEST TO NORTHEAST OVER SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING AS A COOLER AIRMASS BEGINS TO MOVE INTO THE AREA. THE INSTABILITY WILL BE STRONG ALONG THE BAROCLINIC ZONE...WHICH WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THE AIRMASS WILL STILL BE QUITE WARM...AS TEMPERATURES APPROACH RECORD LEVELS AGAIN. IT WILL ALSO BE QUITE DRY...WHICH MEANS THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS. A FEW STORMS MAY POTENTIALLY BECOME SEVERE WITH WIND GUSTS POSSIBLY EXCEEDING 60 MPH. ALTHOUGH...WIND SHEAR WILL BE STRONG WITH THESE STORMS...MOISTURE WILL BE LIMITED AND THEREFORE THE HAIL THREAT WILL BE SMALL. A SURFACE TROUGH AHEAD OF THE MAIN COLD FRONT WILL ALSO MOVE THROUGH THE AREA TODAY. BREEZY SOUTHERLY WINDS WILL SHIFT MORE WESTERLY AND INCREASE DURING THE DAY BEHIND THIS SURFACE TROUGH. THUNDERSTORMS WILL DECREASE DURING THE EVENING AND OVERNIGHT AS THE DISTURBANCES EXIT THE AREA. THE FLOW ALOFT WILL BECOME MORE WESTERLY AND MOIST WEDNESDAY THROUGH THURSDAY AS THE UPPER TROUGH MOVES ACROSS BRITISH COLUMBIA INTO ALBERTA. THIS WILL KEEP A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA FOR THE PERIOD. THE BEST CHANCE FOR PRECIPITATION WILL REMAIN OVER THE MOUNTAINS AS VERY BREEZY WESTERLY DOWNSLOPE WINDS BLOW OVER THE PLAINS. WINDS WILL BE STRONGEST ON THURSDAY AS THE UPPER TROUGH APPROACHES MONTANA. TEMPERATURES WILL GRADUALLY COOL THROUGHOUT THE PERIOD AS THE UPPER TROUGH APPROACHES. AFTER NEAR RECORD HIGHS TODAY...TEMPERATURES WILL COOL TO BELOW NORMAL BY THURSDAY. COULSTON THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS ARE IN DECENT AGREEMENT FOR THURSDAY NIGHT MOVING THE AXIS OF THE UPPER TROUGH FROM WESTERN MONTANA TO THE DAKOTAS BORDER BY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST OVERNIGHT WITH SNOW LEVELS EXPECTED TO DROP TO BETWEEN 6500 AND 7000 FEET. NORTHWEST FLOW ALOFT SETS UP OVER MY FORECAST AREA ON FRIDAY AS THE TROUGH MOVES INTO THE UPPER MIDWEST...WITH ISOLATED INSTABILITY SHOWERS LINGERING OVER THE AREA. WEAK UPPER LEVEL RIDGING BUILDS OVER THE NORTHERN ROCKY MOUNTAINS FRIDAY NIGHT THROUGH SUNDAY FOR CLEARING SKIES AND DRY CONDITIONS...WITH TEMPERATURES WARMING BACK ABOVE SEASONAL AVERAGES DURING THE WEEKEND. MPJ MONDAY AND TUESDAY...LATEST EXTENDED MODELS DEPICT A COLD FRONT MOVING IN DURING THIS PERIOD. USED CLIMATOLOGY FOR PRECIPITATION CHANCES. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL AS THE FRONT MOVE THROUGH THE REGION. SAUCIER && .AVIATION... UPPER LEVEL TROUGH APPROACHING THE AREA WILL SPREAD INCREASING MID AND HIGH LEVEL CLOUDS INTO THE FORECAST AREA TODAY. ISOLATED TO SCATTERED DRY THUNDERSTORMS WILL DEVELOP OVER THE WESTERN MOUNTAINS 18Z TO 21Z THEN WILL SPREAD EAST-NORTHEAST DURING THE AFTERNOON AND EVENING. CONVECTION WILL DIMINISH FROM WEST TO EAST DURING THE EVENING WITH MOST STORMS EXPECTED TO MOVE INTO EASTERN MONTANA BY 04Z. TERMINALS SHOULD REMAIN VFR...ALTHOUGH BRIEF MVFR IS POSSIBLE NEAR ANY STORM CELLS. MPJ && .FIRE WEATHER... NEAR RECORD HIGH TEMPERATURES WILL OCCUR AGAIN TODAY WITH AFTERNOON RELATIVE HUMIDITIES FALLING MOSTLY TO BELOW 20 PERCENT...WHICH WILL KEEP FIRE DANGER VERY HIGH. WITH THE VERY DRY AIRMASS IN PLACE...ISOLATED TO SCATTERED MAINLY DRY THUNDERSTORMS WITH POTENTIALLY STRONG GUSTY WINDS WILL DEVELOP OVER SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. ALSO...A SURFACE TROUGH WILL MOVE THROUGH THE AREA TODAY INTO THE EVENING...SHIFTING BREEZY SOUTHERLY WINDS MORE WESTERLY AND GUSTY THROUGHOUT THE DAY. THE DRY CONDITIONS...VERY HIGH FIRE DANGER...POTENTIALLY DRY THUNDERSTORMS...AND GUSTY SHIFTING WINDS WILL ALL COMBINE TO CREATE CRITICAL FIRE CONDITIONS. THEREFORE...WILL UPGRADE THE FIRE WEATHER WATCH FOR ZONES 112-118 TO A RED FLAG WARNING. WILL KEEP IT IN EFFECT FROM NOON TODAY THROUGH MIDNIGHT TONIGHT. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 92 59 84 56 / 20 30 20 40 CTB 86 51 76 50 / 20 20 30 50 HLN 93 58 84 57 / 20 20 30 40 BZN 95 53 87 52 / 20 20 20 30 WEY 80 47 75 46 / 20 20 20 30 DLN 86 50 79 50 / 20 20 20 30 HVR 98 57 87 53 / 10 30 20 40 LWT 94 55 84 53 / 10 20 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR MTZ112>118. && SHORT TERM...COULSTON LONG TERM...MPJ/SAUCIER AVIATION...MPJ WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 18, 3:26 PM MDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 326 PM MDT MON AUG 18 2008 MTZ008>015-044>055-191200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 326 PM MDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY HOT TEMPERATURES ARE EXPECTED OVER THE REGION ON TUESDAY...WITH NEAR RECORD HIGHS POSSIBLE. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR ALL OF NORTH CENTRAL AND MOST OF SOUTHWEST MONTANA FOR TUESDAY AFTERNOON AND EVENING. LOW HUMIDITIES...COMBINED WITH INCREASING AFTERNOON WINDS AND THE POTENTIAL FOR DRY THUNDERSTORMS COULD CREATE CRITICAL FIRE WEATHER CONDITIONS. A FALL LIKE COLD FRONT WILL MOVE THROUGH THE REGION ON THURSDAY...BRINGING WITH IT MUCH COOLER TEMPERATURES AND A CHANCE FOR PRECIPITATION. THE AIRMASS WILL BE COLD ENOUGH THAT MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL LIKELY SEE SNOW MIXED WITH THE RAIN AT TIMES THURSDAY THROUGH FRIDAY. THUS ANYONE PLANNING OUTDOOR ACTIVITIES IN THE MOUNTAINS THURSDAY AND FRIDAY SHOULD BE PREPARED FOR WINTER LIKE CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:00 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 45 min |
| Aug 19, 2:32 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 43 min |
| Aug 19, 5:47 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 58 min |
Nearby
Red Flag Warnings in Montana, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.